Switch to full style
There is a wide range of doses of Suboxone prescribed by physicians. What dose do you take? Do you have questions about your dose? How important is it go get the right dose?
Post a reply

Why do I suddenly need more Sub!?

Fri Apr 21, 2017 1:59 pm

Hello,

I am new here. I have been reading the boards for a while now but I have a problem that I can't seem to answer. I thought I'd ask since I'm really worried.

I was taking 10 mg Norco 10-325 per day and 90 mg ms-contin for over 2 years. Prior to that I was off Norco for 5 years, but prior to that, I was at 15 Norco a day and 80 mg oxycontin for a condition with my back for about 15 years. Not sure if the 'original' time I had to take Norco was useful info for you so I included it anyway.

For treatment this time, my doc Rx'd me 16 mg suboxone per day. I started the process needing about 8 mg total. This went on for 50 days, with me self-tapering each week. I got it down to 3 mg per day by day 50. My thought process was that the less I used, the less of a struggle it would be getting off the subs.

On day 51 of being on Subs, my body went haywire. On days 51, 52, and today being day 53, I have had to shoot up to 16 mg! At 16 mg, I feel relatively normal, but not 100%.

My question is: has anyone experienced the need for a jump from 3 mg to 16 mg over the course of a nights sleep as I have? Should I be worried? What could cause this or is this just normal?

I'm really freaking out over this. I have my sub doc appt. tuesday just to see how I'm doing. Can this wait until then or do I need to take action over the weekend?

Thanks for your help.
bigsby

Re: Why do I suddenly need more Sub!?

Fri Apr 21, 2017 4:27 pm

Hey bigsby,

I'd say you just tapered too quickly. You'll very likely stabilize in the next day or so. No worries in my humble opinion.

Others will chime in I'm sure...

Best wishes,
Godfrey

Re: Why do I suddenly need more Sub!?

Fri Apr 21, 2017 6:04 pm

bigsby,
I would urge you to read more about buprenorphine and how it works. Buprenophine has a very long half life and also has a ceiling effect. Many people have tried to figure out one exact amount that would be equal to the ceiling effect for everyone. When an individual is at the ceiling effect, or higher, their opiate receptors are 100% stimulated. From what I have read on this site, the ceiling is usually between 4 and 8 mg a day. I started out at 16 mg and slowly decreased to 2 mg a day currently. I did not feel any different from 16 mg until I got down to 4 mg a day. You have really not increased your dose as much as you think. It sounds like when you decreased your dose from 16 mg to 8 mg a day, you did so with no difficulty. I am trying to reassure you that when the time is right, you will be able to decrease you dose back to three mg a day easily. I suggest that you stay on whatever dose that feels comfortable until you work on handling life without opiates. Opiates block out emotional pain as well as physical pain. I have to work on handling life's ups and downs without looking for something outside of myself to numb the pain. It is a daily struggle for me, and one that I don't always fight a good fight. Best luck, and welcome to the forum.

Re: Why do I suddenly need more Sub!?

Fri Apr 21, 2017 7:14 pm

I think u will be just fine waiting until ur doctor appt. I think u just tapered to quickly, as Godfrey said. U got below the ceiling level and started having withdrawal symptoms.

Most ppl that taper, do so slowly and maybe u just went to fast.

Re: Why do I suddenly need more Sub!?

Fri Apr 21, 2017 7:33 pm

jeandianne wrote:bigsby,
I would urge you to read more about buprenorphine and how it works. Buprenophine has a very long half life and also has a ceiling effect.

Thanks for the info. Do you have a specific article that you could reference that helped you understand these things?

Also, just to be clear, when I started with the subs, the max I ever needed was 8 mg (at day 1 - 10) then it was tapered down to 3 mg over the next 40 days.

Why would my body all the sudden need to jump from 3 mg up to 16 mg over the course of 8 hours of sleep? That is why I am worried.

Re: Why do I suddenly need more Sub!?

Sun Apr 23, 2017 4:40 am

You are dealing with tolerance issues as well. It takes more than 50 days of abstinence from opiates in order to bring your tolerance down to normal. You may have started out at 8 mg and rather quickly tapered to 3 mg, but your body never had a chance to adjust to the lower levels of opiates. I don't know how your level of full agonists ( ms contin and other pills) compares to 8 mg of buprenorphine. Buprenorphine has a have life of approximately 37 hours. If you took 8 mg of buprenorphine a day on day one 8 mg on day two 8 mg dose plus about 6 left from day 1. When it takes a day and a half approximately to metabolize ...well do the math.
There are posts on this form that talk about the ceiling effect. At this level you can dose once a day and your bup level stays high enough so you don't have any withdrawal. You don't feel the ups and downs of your dose as with full agonists because you opiate receptors are always stimulated enough. I am trying to say 8 mg or 16 mg, take what works and stay on it for a while. It won't be any harder to taper from 16 mg than from 8 mg, when the time is right. Please read Dr Junig's posts on the ceiling for a much better definition. I believe estimates are that ceiling is between 4 and 8 mg a day.

Re: Why do I suddenly need more Sub!?

Sun Apr 23, 2017 9:21 pm

The part of your question that strikes me is that you had the 'need' to raise your dose. You can see other threads right now, with titles like 'why does my Suboxone stop working sometimes?' And after years of working with buprenorphine patients, the issue that comes up the most often is patients being convinced that they need more. I see the same phenomenon with methadone as well. Patients insist the dose isn't working anymore. If I point out that they are not in withdrawal--- their pupils are small, they are not sweating, their muscles are not jerking, etc--- they insist that they don't feel 'right'.

I don't think they are trying to get a buzz, because that will never happen with buprenorphine, no matter how much they take. I think that patients really believe that they need more... but I also believe they are wrong about those opinions, and they come from feelings other than true withdrawal.

Of course odd things can happen, so I'll never stake my life on an opinion about someone I've never met. But I would suggest that you try to stick with objective measures as you determine the dose that you need. Look at the size of your pupils in moderately-low light. If you are truly in withdrawal at all, they will be huge. Bowel movements are another indicator; people in withdrawal always have loose stools if not diarrhea.

More than anything, keep your mind open to the idea that your mind is playing tricks on you. That happens often in patients who have experienced opioid withdrawal-- I suspect because of the fear that it will return.

Re: Why do I suddenly need more Sub!?

Sun Apr 23, 2017 9:48 pm

Thank you suboxdoc. I will be sure to look should I have those feelings again. That's really great advice. Thanks everyone else for your replies as well.

Since my original post I have just been on 8 mg 2x/day and that has put me in a good place. I'll update if my doc says anything on Tuesday.
Post a reply